Alert archive / North Dakota / Wind Chill Advisories in 2016

Wind Chill Advisory 9, NWS Grand Forks, ND

December 9, 201617 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Dec 9, 2016, 2:59 PM CST for 17 counties in North Dakota; 9 counties in Minnesota. It took effect at Dec 9, 2016, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2016, 2:59 PM CST (20:59 UTC)
In effect from
Dec 9, 2016, 6:00 PM CST
Expired
Dec 10, 2016, 12:00 PM CST
In force
18 hr
Issued by
NWS Grand Forks, ND
All 26 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS43 KFGF 092059
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
259 PM CST FRI DEC 9 2016

NDZ006-007-014-015-024-026-028-038-054-101800-
/O.NEW.KFGF.WC.Y.0009.161210T0000Z-161210T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
259 PM CST FRI DEC 9 2016

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST SATURDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 30 BELOW 
  ZERO TO 40 BELOW ZERO BETWEEN 6 PM THIS EVENING AND NOON 
  SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 2 AM 
  SATURDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052-
053-101800-
/O.NEW.KFGF.WC.Y.0009.161210T0300Z-161210T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...
ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...
RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON...
PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER...
GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...
FORMAN...RUTLAND...WAHPETON
259 PM CST FRI DEC 9 2016

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SATURDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW 
  ZERO TO 30 BELOW ZERO BETWEEN 9 PM THIS EVENING AND NOON 
  SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 2 AM 
  SATURDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
620 
WWUS43 KFGF 100417
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1017 PM CST FRI DEC 9 2016

NDZ006-007-014-015-024-026-028-038-054-101800-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
1017 PM CST FRI DEC 9 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW
  ZERO TO 35 BELOW ZERO UNTIL NOON SATURDAY...WITH THE COLDEST
  WIND CHILLS OCCURRING AROUND 3 AM SATURDAY.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052-
053-101800-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...
ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...
RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON...
PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER...
GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...
FORMAN...RUTLAND...WAHPETON
1017 PM CST FRI DEC 9 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW 
  ZERO TO 25 BELOW ZERO UNTIL NOON SATURDAY...WITH THE COLDEST 
  WIND CHILLS OCCURRING AROUND 5 AM SATURDAY. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
649 
WWUS43 KFGF 100911
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 AM CST SAT DEC 10 2016

MNZ001>005-007-008-013-014-029-NDZ008-016-027-029-030-039-049-052-
053-101015-
/O.CAN.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-WILKIN-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN...
ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...
RED LAKE FALLS...BRECKENRIDGE...CAVALIER...WALHALLA...DRAYTON...
PEMBINA...NECHE...ST. THOMAS...GRAFTON...PARK RIVER...
GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR...
FORMAN...RUTLAND...WAHPETON
311 AM CST SAT DEC 10 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY.

CLOUD COVER HAS KEPT TEMPERATURES A LITTLE WARMER THAN EXPECTED.

$$

NDZ006-007-014-015-024-026-028-038-054-101800-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
311 AM CST SAT DEC 10 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

* IMPACTS...DANGEROUS WIND CHILLS WILL QUICKLY PRODUCE FROSTBITE
  ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
002 
WWUS43 KFGF 101802
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1202 PM CST SAT DEC 10 2016

NDZ006-007-014-015-024-026-028-038-054-101915-
/O.EXP.KFGF.WC.Y.0009.000000T0000Z-161210T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
1202 PM CST SAT DEC 10 2016

...WIND CHILL ADVISORY HAS EXPIRED...

WITH LIGHT WINDS AND RISING TEMPERATURES, WIND CHILL ADVISORY
CRITERIA IS NO LONGER BEING MET. TEMPERATURES WILL CONTINUE TO
SLOWLY RISE THROUGH THE REST OF THE AFTERNOON AND INTO TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 2:45 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 9, 2:45 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CST Fri Dec 9 2016

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CST Fri Dec 9 2016

Clouds and their impact on temperatures/wind chills will be the
primary challenge for the period.

Clouds have been stubborn to clear out east of the Red River,
although there have been a few holes developing near Fargo and
Lake of the Woods. Some stratus is also starting to ooze into the
far southwestern counties and more clouds are also approaching the
northwest from Canada. There is a fair amount of clearing north of
Winnipeg, however, so how much clouds get down here is very
uncertain. None of the models are handling the current situation
very well, but keep some clearing areas mostly in the west and
south. A bit more clouds in the far northern tier could keep temps
from getting down as far into the -20s, but will still continue to
keep lows in the -20 to -25 range centered around the Cooperstown
area under the center of the surface high. Winds will be
decreasing, but there should be enough to keep wind chills in
criteria. Have a new wind chill advisory starting at 00Z for the
Devils Lake/upper Sheyenne basins, with the headline starting at
03Z further east. Have the advisory going into the Red River
Valley as there should be enough clearing especially this evening.
The eastern edge is less certain, but with some guidance bringing
-15 to -20 temps into Thief River Falls to Greenbush areas, will
include Wilken up through through Roseau counties in the advisory.

After a cold start tomorrow morning, think that temps should
recover to near the zero mark tomorrow. Clouds will be on the
increase, with the a weak shortwave/jet streak approaching the
region. The models continue to keep most of the precip to the
south in SD/southern MN, although the NAM continues to try and
bring heavier precip further north than the other deterministic
models. The GFS has all precip south of us through 00Z Sunday,
with the ECMWF and CMC in between it and the NAM. Will keep the
southern counties dry through 18Z, but have precip ramping up
into the afternoon. The precip and moisture coming up from the
south will be running up against the surface high to the
northeast, so have QPF amounts very light, 0.02 to 0.03 at most
and snow will be less than 0.5 inch in the southern counties for
Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CST Fri Dec 9 2016

Saturday night to Friday...overall high confidence with the forecast
as models in good agreement and consistent with the general
evolution of the upper air pattern across the northern plains for
much of the period. Period starts with a weak wave and light snow
ongoing on Sunday with accumulations of 1 to 3 inches of snow along
and south of HWY 2 corridor lighter snows to the north mostly before
noon with a few lingering flakes into the afternoon. Temperatures in
the single digits in Devils Lake basin on Sunday with teens for the
rest of the area. Cold front Sunday night into Monday will usher in
the next shot of arctic cold. Highs in the single digits above and
below zero Tuesday and onward with lows regularly in the negative
single digits and teens as northwest flow aloft brings down another
arctic airmass into the Dakotas for mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 PM CST Fri Dec 9 2016

MVFR cloud deck over the Red River Valley and western MN has been
slow to move east, although skies just finally started to clear at
KFAR in the last half an hour. Have KGFK going VFR for a short
time this evening, but think the eastern two TAF sites will
remain MVFR throughout the period. With more clouds coming down
out of Canada even KDVL's VFR status is in question later on this
evening and into the overnight. Leaned towards the more
pessimistic guidance and have all sites going MVFR towards the
early morning hours. The western TAF sites should see some
recovery to VFR by mid day tomorrow. Winds be out of the west
northwest at 8 to 12 this afternoon but will become light and
variable overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JK
AVIATION...JR
Hazardous weather outlook, Dec 9, 4:47 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
447 AM CST FRI DEC 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-049-
052-053-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-
RICHLAND-
447 AM CST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS ARE EXPECTED
SATURDAY MORNING.

LIGHT SNOW WILL BRING 1 TO 3 INCHES TO MUCH OF THE REGION SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-026-028-029-038-054-101200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
447 AM CST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIND CHILLS TO RANGE FROM 25 BELOW ZERO TO 30 BELOW ZERO
UNTIL NOON...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM
THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS ARE EXPECTED
SATURDAY MORNING.

LIGHT SNOW WILL BRING 1 TO 3 INCHES TO MUCH OF THE REGION SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Chill Advisories in North Dakota, 2016Wind Chill Advisories in Minnesota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.